Tennessee, 2020Flood in Tennessee, November 12, 2020
November 12, 2020 · NWS MRX · 1 event in 1 county or zone
A heavy rain swath associated with Tropical Storm Eta extended from Macon, Georgia, to Roanoke, Virginia, and clipped the mountains of northeast Tennessee in Johnson County, where isolated flooding was reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A heavy rain swath associated with Tropical Storm Eta extended from Macon, Georgia, to Roanoke, Virginia, and clipped the mountains of northeast Tennessee in Johnson County, where isolated flooding was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Nov 12, 3:05 AM EST, 1 hour 55 minutes earlier.
Area forecast discussion, Nov 12, 3:05 AM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
305 AM EST Thu Nov 12 2020
.SHORT TERM (Today and tonight)...
The surface cold front has moved east of our area, with the
mid/upper level shortwave trough lagging behind, and the jet
entrance region keeping rain going over our NE sections early this
morning. Rain in this area should come to an end around 12Z, give
or take an hour, as the forcing moves away and drier air aloft
moves in. However low level moisture is expected to remain in
place, dammed up against the mountains in a NW flow. The Plateau
and southern Valley areas may see some clearing this afternoon,
but the northern and central Valley and foothills may keep broken
cloud cover all day and into tonight. Temperatures will be cooler
than we have seen for the past few days thanks to the cloud cover
and weak cold advection behind the departing front, topping out
in the mid to upper 60s for most spots.
DGS
.LONG TERM (Friday through Wednesday)...
Friday through Saturday...High pressure centered over the central
states early Friday will continue shifting to the east towards the
forecast area through the day and overnight with mostly clear skies
and above normal temperatures. The remnants of tropical system ETA
will stay well to the east mainly off the North Carolina coast and
race northeast already into New England state Friday afternoon and
evening.
On Saturday low pressure forms over the Plains states. Moisture
pooling ahead of the surface low from the Gulf of Mexico and west of
the High pressure along the east coast will contribute to showers
developing over southern plains into Missouri. Saturday night the
system deepens over the Mississippi Valley and clouds increase
overnight across the Tennessee Valley. Lows will be a milder mid 40s
to mid 50s. During the day Sunday the front approaches with
scattered showers and a possible thunderstorm. Temperatures will
continue above normal with highs upper 60s to even lower 70s with
WSW flow ahead of the system. The front will pass through quickly
early Sunday evening with clearing skies and falling temperatures
late Sunday night. Monday through Wednesday with high pressure
moving overhead temperatures will be near normal. Highs will be in
the 50s to around 60 and lows mid 30s to lower 40s Monday and then
lower to mid 30s Tuesday and Wednesday with likely frost. Highs will
stay about the same as Monday for Tuesday and Wednesday.
TD
&&
.AVIATION...
06Z TAF DISCUSSION.
Rain is exiting the area along with a cold front, but MVFR to IFR
cigs will remain in place through the morning hours. A northerly
flow will keep moisture trapped in the TN Valley behind the front,
but this flow will weaken this afternoon and allow for cigs to
rise and break up. How quickly cigs will lift is uncertain, but
will have a trend of rising cigs through the late morning and
early afternoon, with a return of VFR cigs in the late afternoon.
DGS
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 69 46 68 43 69 / 0 0 0 0 10
Knoxville McGhee Tyson Airport, TN 67 45 65 40 67 / 10 0 0 0 10
Oak Ridge, TN 66 45 66 40 67 / 0 0 0 0 10
Tri Cities Airport, TN 66 46 64 36 65 / 10 0 0 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Flood Watch until 7 AM EST this morning for Johnson-Northwest
Carter-Southeast Carter-Sullivan-Unicoi-Washington.
VA...Flood Watch until 7 AM EST this morning for Washington.
&&Hazardous weather outlook, Nov 12, 3:06 AM EST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
306 AM EST Thu Nov 12 2020
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-130815-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
306 AM EST Thu Nov 12 2020 /206 AM CST Thu Nov 12 2020/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
Locally heavy rainfall is expected early this morning in the
Tennessee mountains, northeast Tennessee, and into Washington
County, Virginia where a Flood Watch is in effect until 7 AM.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
Flood, Johnson
- When
- November 12, 5:00 AM EST to 6:30 AM EST
- Where
- Johnson County, 2 mi E of Laurel Bloomery to 2 mi NNE of Laurel Bloomery
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.570, -81.734
Minor flooding of some roadways near Laurel Bloomery.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in North Carolina, November 12 to 14, 20207 deaths · $2.5 million · 21 events
- Heavy Snow and High Wind in Washington, November 12 to 14, 2020$23,000 · 52 kt wind · 26 events
- Flash Flood and Flood in South Carolina, November 12, 2020$51,000 · 2 events
- Flooding in Virginia, November 12 to 13, 202026 events
- Heavy Snow and High Wind in Idaho, November 12 to 14, 202053 kt wind · 10 events
- Flooding in North Carolina, November 12 to 13, 20209 events
- Flash Flooding in North Carolina, November 12, 20205 events
- Heavy Snow in Nevada, November 12 to 14, 20205 events
- Marine Strong Wind in North Atlantic Coastal Waters, November 12, 2020$4,000 · 4 events
- Heavy Snow in Washington, November 12 to 14, 20203 events
- Strong Wind in South Carolina, November 12, 2020$4,000 · 3 events
- Flash Flooding in North Carolina, November 12, 2020$5,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 923594.